High Wind, Liberty
- When
- February 14, 12:22 PM MST
- Where
- Liberty forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
High winds measuring 57KT (66MPH) were reported 6 mi NE of Whitlash, MT.
A strong westerly flow aloft over the region brought high winds to the North Central Montana plains and isolated heavy snow to portions of the Rocky Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A strong westerly flow aloft over the region brought high winds to the North Central Montana plains and isolated heavy snow to portions of the Rocky Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 14, 10:51 AM MST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1051 AM MST Fri Feb 14 2014 .UPDATE... Current forecast is on track...with no change. Light snow is moving into Southwest MT and the Rocky Mountain Front. Strong winds are still expected along the front range and in the Sweet Grass Hills area. Brusda && .AVIATION... UPDATED 1750Z. An upper level low pressure shortwave will move through the west flow aloft today. This will bring an increase in winds across the Northern Rockies and most of north central Montana. A brief chance for snow showers will move through the region this afternoon with a chance for MFR conditions near the snow. Snow also will continue over the Northern Rockies with mountain obscuration expected. && .PREV DISCUSSION...(ISSUED AT 515 AM MST Fri Feb 14 2014) Today through Sunday...A strong, wet and active westerly flow aloft will continue over the region through the weekend. As a result, the short term period will be dominated by gusty winds and widespread mountain snows. Today will start off with shortwave energy pushing into Western Montana with widespread precipitation developing over the western mountains and Southwest Montana. In these areas the Winter Weather Advisories will continue through tonight and into tonight. Over the plains, surface winds will increase once again with strong winds anticipated along the Rocky Mountain Front and near the Sweet Grass Hills. Have upgraded the watch to a High Wind Warning for these areas but have opted to not place Cascade County in the warning since overnight model runs do not lend sufficient confidence that widespread high winds will occur in this area. However, it is still possible that local winds may approach high wind criteria at times this afternoon. Mountain precipitation will taper off overnight as shortwave ridging moves over the Northern Rocky Mountains. Saturday is expected to be relatively quiet with continued breezy and warm conditions over the plains and scattered snow in the mountains. Late Saturday night into Sunday will see a return to very active weather with an upper level wave moving through the Pacific Northwest and an Alberta Clipper system forms in Canada. Very strong winds are anticipated once again for much of North Central Montana along with widespread mountain snows. Additional High Wind and Winter Weather highlights are likely with this system. mpj Sunday night through Friday...A generally moist and unsettled pattern will persist over the region through most of the forecast period. Westerly flow brings dry conditions to the plains and precipitation to the Continental Divide into Tuesday. A low pressure system with ample Pacific moisture and associated cold front move across Montana Tuesday night into Wednesday bringing accumulating mountain snowfall to elevations above 5000 feet, with rain/snow mix possible at lower elevations. Models remain in agreement that a very unsettled period will linger Tuesday through Thursday as multiple disturbance bring precipitation to various parts of Central Montana. Timing and location of precipitation during this period is somewhat poorly agreed upon; standard for a pattern of this nature. In the wake of a secondary front passing Thursday, cold air will move in from the north. Temperatures will drop noticeably but do not look to go much below zero at this time. Overall temperatures will remain warm into Wednesday before beginning a downward trend into the weekend. With a moist and unstable pattern expected, POP was raised quite a bit over the mountains, with valleys to a lesser extent, during almost the entire long term forecast. && .PRELIMINARY POINT TEMPS/POPS... GTF 46 30 47 35 / 20 10 10 20 CTB 42 27 42 30 / 40 20 10 30 HLN 44 26 47 29 / 50 30 20 30 BZN 42 25 46 31 / 50 40 20 30 WEY 33 23 37 23 / 90 100 70 80 DLN 42 26 45 31 / 60 50 30 40 HVR 41 26 42 29 / 20 20 0 20 LWT 42 28 42 32 / 20 20 0 20 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING from Noon today to Midnight MST tonight Liberty...Northern Rocky Mountain Front...Southern Rocky Mountain Front...Toole. WINTER WEATHER ADVISORY until 5 AM MST Saturday Northern Rocky Mountain Front...Southern Rocky Mountain Front. WINTER WEATHER ADVISORY from Noon today to 5 AM MST Saturday Beaverhead...Gallatin...Madison. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 416 AM MST FRI FEB 14 2014 MTZ009-048-151215- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 416 AM MST FRI FEB 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING AND WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW ARE IN EFFECT FOR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY STRONG WINDS AND WIDESPREAD MOUNTAIN SNOWS ARE EXPECTED FOR LATE SATURDAY NIGHT AND SUNDAY. WINDY CONDITIONS AND MOUNTAIN SNOWS COULD CONTINUE INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER REPORTS OF HIGH WINDS OR SNOWFALL AMOUNTS WOULD BE APPRECIATED. MTZ044-045-151215- TOOLE-LIBERTY- 416 AM MST FRI FEB 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR AREAS NEAR THE SWEETGRASS HILLS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY WINDY CONDITIONS ARE EXPECTED ON SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER REPORTS OF HIGH WINDS OR WIND DAMAGE WOULD BE APPRECIATED. MTZ008-015-055-151215- BEAVERHEAD-MADISON-GALLATIN- 416 AM MST FRI FEB 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WINDY CONDITIONS ARE EXPECTED SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER REPORTS OF SNOWFALL AMOUNTS OR REDUCED VISIBILITY IN SNOW AND BLOWING SNOW WOULD BE APPRECIATED. MTZ010>014-046-047-049>054-151215- EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-EASTERN PONDERA-BLAINE- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- 416 AM MST FRI FEB 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY WINDY CONDITIONS ARE EXPECTED SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
19 high wind, 1 heavy snow. Local standard time, as filed.
High winds measuring 57KT (66MPH) were reported 6 mi NE of Whitlash, MT.
High winds measuring 63KT (72MPH) were reported 21 mi SE of Cascade, MT at the Millegan sensor.
High winds measuring 50KT (58MPH) were reported 8 mi WNW of Whitlash, MT.
High winds measuring 58KT (67MPH) were reported 1 mi E of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.
High sustained winds measuring 38KT (44MPH) were reported 4 mi NNE of McAllister, MT at the Norris Hill DOT sensor.
High winds measuring 59KT (68MPH) were reported 6 mi NE of Whitlash, MT.
High winds measuring 62KT (71MPH) were reported 13 mi W of Bynum, MT at the Dellwo sensor.
High winds measuring 50KT (58MPH) were reported 3 mi SW of Cut Bank, MT at the Cut Bank Airport ASOS.
High winds measuring 53KT (61MPH) were reported 8 mi WNW of Whitlash, MT.
High winds measuring 60KT (69MPH) were reported 1 mi E of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.
Heavy snow measuring 12.0 inches in 24 hours was reported at the Teton Pass ski area; elevation 6200 ft.
High winds measuring 50KT (58MPH) were reported 21 mi SE of Cascade, MT at the Millegan sensor.
High winds measuring 52KT (60MPH) were reported 10 mi S of Chinook, MT.
High winds measuring 55KT (63MPH) were reported 6 mi NW of Floweree, MT.
High winds measuring 51KT (59MPH) were reported 2 mi SSE of Geyser, MT.
High winds measuring 51KT (59MPH) were reported 13 mi S of Marysville, MT at the MacDonald Pass DOT sensor.
High winds measuring 50KT (58MPH) were reported 14 mi WNW of Ringling, MT.
High winds measuring 61KT (70MPH) were reported in Fairfield, MT.
High sustained winds measuring 35KT (40MPH) were reported in Judith Gap, MT.
High winds measuring 51KT (58MPH) were reported 4 mi SE of Bozeman, MT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 500196, 500197, 500213, 500198, 500214, 500215, 500217, 500219, 500220, 500222, 500212, 500223, 500225, 500226, 500227, 500247, 500229, 500231, 500235, 500232.